Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 102, NWS San Diego, CA

August 8, 2005San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Aug 8, 2005, 3:08 PM PDT for San Bernardino County, California. It was in force for 97 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2005, 3:08 PM PDT (22:08 UTC)
Expired
Aug 8, 2005, 4:45 PM PDT
In force
97 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 82 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 10.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 2005-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 2005-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3020 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 082213
FFWSGX
CAC071-082345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
308 PM PDT MON AUG 8 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITY OF APPLE VALLEY AND CRESTLINE

* UNTIL 445 PM PDT

* AT 301 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  FLASH FLOODING FROM A THUNDERSTORM OVER APPLE VALLEY. THE STORM    
  PRODUCING FLASH FLOODING WAS MOVING SOUTH AT ABOUT 5 MPH TOWARD    
  THE SAN BERNARDINO MOUNTAINS. 

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO 
CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER 
TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO 
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3457 11682 3458 11726 3423 11732 3414 11708
      3406 11687

$$

SMALL
1 follow-up statement
000 
WGUS76 KSGX 082344
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
442 PM PDT MON AUG 8 2005

CAC071-082352-
SAN BERNARDINO CA-
442 PM PDT MON AUG 8 2005

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN SAN BERNARDINO COUNTY
EXPIRES AT 445 PM PDT...

THE SHOWERS AND THUNDERSTORMS HAVE DECREASED IN AREAL COVERAGE AND 
INTENSITY...THEREFORE THE FLASH FLOOD WARNING WILL BE ALLOWED TO 
EXPIRE AT 445 PM PDT. 


LAT...LON 3457 11682 3458 11726 3423 11732 3414 11708
      3406 11687

$$

SMALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 2:30 PM PDT, 38 minutes earlier.

Area forecast discussion, Aug 8, 2:30 PM PDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT MON AUG 8 2005

.SYNOPSIS...MOISTURE IN EASTERLY FLOW WILL CONTINUE TO BRING
THUNDERSTORMS TO THE MOUNTAINS AND DESERTS THROUGH
FRIDAY...MAINLY DURING THE AFTERNOONS AND EVENINGS. A FEW STORMS
COULD DRIFT WEST OF THE MOUNTAINS OVER THE INLAND VALLEYS TODAY.
DRIER SOUTHWEST FLOW IS EXPECTED TO DEVELOP BY THE WEEKEND. A
SHALLOW MARINE LAYER WILL CAUSE AREAS OF LOW CLOUDS AND FOG NEAR THE
COAST IN THE NIGHTS AND MORNINGS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THERE WERE SHOWERS AND THUNDERSTORMS THIS MORNING IN THE MOUNTAINS
AND DESERTS...MAINLY S AND A FEW SHOWERS DRIFTED OUT OVER THE SAN
INLAND VALLEYS. COASTAL STRATUS WAS DISRUPTED BY THE OUTFLOW AND MID
LEVEL CLOUDS BUT REMAINED EXTENSIVE OFFSHORE. THE 12Z NKX SOUNDING
UNSTABLE WITH MID LEVEL MOISTURE IN NE FLOW AND A PW OF 1.64 INCHES.
THERE WAS A MODERATELY STRONG INVERSION BASED BELOW 1000 FT. WEAK
ONSHORE GRADIENTS.

THE ACTIVITY EARLIER TODAY HAS CAUSE A LITTLE STABILIZATION BUT
STILL EXPECT THUNDERSTORMS THROUGH THIS AFTERNOON. VERY LITTLE
CHANGE EXPECTED IN THE PATTERN THROUGH TUE WITH A VERY SLOW MOVING
ELY WAVE AND OUTFLOW FROM AZ CONTINUING THE SHOWERS AND
THUNDERSTORMS. EXPECT VERY ACTIVE CONVECTION AGAIN TUE WITH
THUNDERSTORMS CAUSING FLASH FLOODING IN THE MOUNTAINS AND DESERTS
AND A FEW WILL PROBABLY BE SEVERE. SHOWERS AND THUNDERSTORMS COULD
GET INTO THE INLAND VALLEYS AGAIN THIS AFTERNOON. A FEW STORMS COULD
CONTINUE THROUGH THE NIGHT TONIGHT. THE ELY FLOW ALOFT WEAKENS A
LITTLE WED BUT STILL EXPECT LOTS OF CONVECTION IN THE MOUNTAINS AND
DESERTS. THE UPPER HI SHIFT E AND WEAKENS THU WITH A VERY WEAK WLY
FLOW ALOFT AND DRYING. HOWEVER...THERE WILL STILL BE ENOUGH MOISTURE
FOR THUNDERSTORMS IN THE MOUNTAINS AND DESERTS THU AFTERNOON.
RELATIVELY MINOR TEMP CHANGES BASED ON THE SYNOPTIC PATTERN THROUGH
THU. THE EXACT DISTRIBUTION OF CLOUD COVER AND RH WILL HAVE THE
GREATEST IMPACT ON LOCAL TEMPS.

LONGER RANGE PROGS INDICATE GRADUALLY DRIER FLOW ALOFT WITH
DECREASING HEIGHTS AND WEAK CYCLONIC FLOW ALOFT. RESIDUAL MOISTURE
COULD STILL CAUSE A FEW THUNDERSTORMS FRI AFTERNOON. MODELS HAVE
BEEN INCONSISTENT ABOUT THE AMOUNT OF MOISTURE IN THE FLOW ALOFT FOR
THIS WEEKEND AND EARLY NEXT WEEK. WILL LEAVE THUNDERSTORMS OUT OF
THE FORECAST FOR THAT PERIOD FOR NOW. THE MARINE LAYER WILL
GRADUALLY DEEPEN AND THERE WILL ALSO BE A LITTLE COOLING W OF THE
MOUNTAINS.

&&

.AVIATION...THE BASE OF THE CLOUDS THIS MORNING RANGED FROM 700 TO
1000 FEET OVER THE COASTAL ZONE. THE MARINE LAYER CLEARED QUICKLY
THIS MORNING DUE TO THE INFLUENCE OF A THUNDERSTORM COMPLEX OVER
IMPERIAL COUNTY. THIS COMPLEX WAS DRIFTING WEST AND BRINGING RAIN TO
THE DESERTS AND A FEW SHOWERS IN THE MOUNTAINS AND INLAND VALLEYS.
EXPECT MORE CONVECTION TO DEVELOP OVER THE MOUNTAINS AGAIN
TODAY...BUT THE CLOUD COVER WILL DELAY OR LIMIT CONVECTION IN THE
DESERTS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 8 PM TODAY FOR SAN BERNARDINO...RIVERSIDE
AND SAN DIEGO MOUNTAINS...AND FOR THE DESERTS. SEE LAXFFASGX.

&&

PUBLIC...ATKIN
AVIATION...MOEDE
Hazardous weather outlook, Aug 8, 4:00 AM PDT, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT MON AUG 8 2005

CAZ055-056-058-082300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
400 AM PDT MON AUG 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAIN AREAS IN EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.
HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY
RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING IS SIGNIFICANT.
ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND STRONG WINDS IN
EXCESS OF 60 MPH ARE POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT FROM
1000 AM UNTIL 800 PM TODAY. SEE LAXFFASGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY.
FOR TUESDAY...HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH
AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING
IS SIGNIFICANT.

FOR WEDNESDAY THROUGH FRIDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT 10 AM
TODAY.

CAZ060-061-062-082300-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PDT MON AUG 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DESERTS IN EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED
FLASH FLOODING ARE POSSIBLE. ISOLATED SEVERE THUNDERSTORMS WITH
LARGE HAIL AND STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE. A
FLASH FLOOD WATCH IS IN EFFECT FROM 1000 AM UNTIL 800 PM TODAY. SEE
LAXFFASGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY.
FOR TUESDAY...MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS
WITH ISOLATED FLASH FLOODING ARE POSSIBLE.

FOR WEDNESDAY THROUGH FRIDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT 10 AM
TODAY.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

MARTIN

In the hours before

Local storm report, Aug 8, 9:26 AM PDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
926 AM PDT MON AUG 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 AM     FLOOD            5 S BORREGO SPRINGS     33.17N 116.35W
08/08/2005                   SAN DIEGO          CA   PARK/FOREST SRVC

            PORTIONS OF HWY78 S OF BORREGO ARE FLOODED DUE TO RW-/RW
            SINCE 430AM.

&&

MANULITO
Local storm report, Aug 8, 2:08 PM PDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
208 PM PDT MON AUG 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 AM     FLASH FLOOD      10 N LUCERNE VALLEY     34.59N 116.97W
08/08/2005                   SAN BERNARDINO     CA   STORM CHASER

            FLOODING ON HWY 247 CAUSED BY SHEETS OF RAIN FROM TS. FRQ
            LTGICCG AND 30-35MPH SUSTAINED WINDS ACCOMPANIED THIS
            STORM.

&&

MANULITO

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 3:22 AM PDTSevere Thunderstorm WarningSGXRiverside41 min
Aug 8, 1:50 PM PDTFlash Flood WarningSGXSan Bernardino85 min
Aug 8, 2:26 PM PDTFlash Flood WarningSGXRiverside3 hr
Aug 8, 3:00 PM PDTFlash Flood WarningSGXSan Diego3 hr

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.